PURPOSE: To investigate functional alteration of the retina induced by sildenafil in monkeys. METHODS: Sildenafil was administered intravenously to cynomolgus monkeys at dose levels of 0, 1, 3, and 10 mg/kg, and standard full-field electroretinograms (ERGs) were recorded. The rod and cone a-waves in response to high-intensity flashes were also analyzed by the a-wave fitting model (a-wave analysis). Additionally, the photopic negative responses were recorded. RESULTS: Sildenafil at 3 mg/kg or more induced the following alterations in the standard full-field ERGs immediately after dosing: delayed b-wave in the rod response; delayed a-wave in the combined rod-cone response; and attenuated b-waves in the single-flash cone response and in the 30 Hz flicker. Additionally, the following changes were observed in the 10 mg/kg group: attenuated b-wave in the rod response; attenuated a-wave and delayed b-wave in the combined rod-cone response; delayed oscillatory potentials; and attenuated and delayed a-wave in the single-flash cone response. In the a-wave analysis immediately after dosing, sildenafil selectively decreased the sensitivity parameter (S) in the cone a-wave at 3 mg/kg, and in both the rod and cone a-waves at 10 mg/kg. The S value was highly correlated with plasma sildenafil concentration. The above changes fully recovered 24 hours after dosing. CONCLUSIONS: Sildenafil produced reversible impairment of the rod and cone phototransduction in monkeys. Meanwhile, involvement of the postreceptoral retinal components was suggested. These findings contribute to the clarification of sildenafil-induced visual disturbances. It is suggested that the photoreceptors are predominantly, but not exclusively, affected in the retina of humans with sildenafil-induced visual disturbances.
No takes yet. Share an insight, caveat, or question.
Kinoshita et al. (2015) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: